Pharmacy Times

Cholesterol Watch

Author:

Cholesterol-Lowering Drugs Do Not Raise ALS Risk

An FDA analysis provides new evidence that the use of statins does not increase the prevalence of amyotrophic lateral sclerosis (ALS), known as Lou Gehrig's disease.

The agency began the review in 2007 after receiving a higher than expected number of Adverse Event Reporting System reports of ALS in patients on statins. The findings are based on data from 41 long-term controlled clinical trials. The results found no increase in the rate of the disease in patients treated with a statin, compared with placebo. The findings were reported in the September 29, 2008, issue of Pharmacoepidemiology and Drug Safety.

"While the FDA finds the lack of an increase in the incidence of amyotrophic lateral sclerosis (ALS) in patients treated with statins in clinical trials reassuring, given the extensive use of this class of drugs and the serious nature of ALS, continued study of this issue is warranted," said Mark Avigan, MD, director, Division of Pharmacovigilance I, Center for Drug Evaluation and Research, FDA.


Statin Use in Seniors Subpar

A new study found that statin use by seniors with atherosclerosis remains suboptimal despite improvements in the last decade. Many practice guidelines encourage the use of statins in patients with atherosclerosis. Several studies, however, have indicated underuse of statins in this patient population, noted the researchers in the September 2008 issue of the Journal of Vascular Surgery.

Of the 343,154 participants with atherosclerosis, 68.7% had coronary artery disease (CAD), 33.5% had a history of stroke or other cerebrovascular disease, and 7% had peripheral artery disease (PAD). Between 1995 and 2004, statin use increased from 11.8% to 61.2% in the CAD patients; from 5.3% to 41.2% in cerebrovascular disease patients; and from 6.8% to 43.3% in patients with PAD.

The researchers concluded that, despite the increases, "the use of statins in this patient population was still suboptimal."

F A S T   F A C T: Among Americans aged 20 and older, 106.7 million have total blood cholesterol levels of 200 mg/dL and higher.


Statins May Inhibit Muscle Cell Growth

University of Alabama researchers reported that statin use may hamper the body's ability to repair muscles. The most commonly reported side effect of statin therapy is fatigue, with 9% of patients reporting muscle pain.

For the study, the researchers exposed muscle cells to varying doses of simvastatin. The findings indicated that as the dosage increased, the ability of these cells to multiply lowered. For the equivalent of 40 mg a day, growth of new muscle cells was reduced by 50%. As doses were increased, the production of these cells continued to decline to the point where they could negatively affect the ability of muscles to heal and repair themselves, said the researchers.

"We are very interested in these effects in the older population,'" said lead researcher Anna Thalacker-Mercer, PhD. "It is possible that older adults may not be able to distinguish between muscle pain related to a statin effect or an effect of aging, and therefore adverse effects of statins in older adults may be underreported. Therefore, our next step is to examine statins among older adults." The findings were recently reported at the American Physiological Society meeting.


Do Statins Raise Delirium Risk After Surgery?

Patients taking statins are more prone to experience delirium following surgery. The study involved >284,000 patients, aged 65 and older, who had surgery in Ontario hospitals, according to a study reported in the September 23, 2008, issue of the Canadian Medical Association Journal.

The researchers found that the incidence of delirium was 1 of of every 90 patients, but it was 30% more likely to happen in patients taking statins prior to surgery. Lead study author Donald A. Redelmeier, MD, said the statistics are too low, however, because "there is no question that delirium is often overlooked by the surgeon or family members or even the patient himself."

Dr. Redelmeier, an internist who does not perform surgery, estimates that delirium occurs after about 10% of all surgical procedures, and the incidence is 13% among patients taking statins. He proposed that statins might increase the risk of delirium by shunting blood away from the brain to the heart. He suggested stopping statin therapy for 1 to 2 days before surgery.

In an accompanying editorial in the same journal, Edward R. Marcantonio, MD, argued against stopping statins. "We certainly do not know the effect of taking patients off these drugs on outcomes other than delirium, such as cardiovascular conditions." He said more study is needed on the issue.